My Experience with Tagrisso
Last updated: July 2022
When I was diagnosed with non-small cell lung cancer in 2014 my oncologist sent my tumor out for biomarker testing. I was learning all about lung cancer in those days since I had absolutely no knowledge of the subject. I learned that the tumor came back positive for the EGFR (epidural growth factor receptor) and that I would immediately start a pill to try to stop the growth of the tumor. At the time the first-line treatment was afatinib (Gilotrif). Unfortunately, this treatment did not work, and I started chemotherapy and that worked for a few months. I was then given some options and one of them was to start a clinical trial in Boston by taking the combination therapy of drugs Tagrisso (Osimertinib) and Savolitinib.
When I started this drug combination, I was told about a few of the side effects that I was expected to go through. I will highlight a few here and how I handled them.
When I started this drug combination, I was working full time. I found that it was easier for me to take a few months off work during this time to let my body rest when it needed and to be able to recoup and travel for the trial. My advice is to rest when your body is telling you that it needs it. It is important to get some exercise even if just a walk around the block.
For many lung cancer drugs, you will find that diarrhea or constipation is a side effect. We sometimes take it for granted normalcy until we do not have it. I was given a prescription drug to help combat this issue, but most people take a few doses of Imodium, and that works well.
I found that I developed the skin rash on my face the most. It can also be found on the belly or the back. Try to keep the area clean and speak with your care team for recommended lotions. I was again given a prescription medication to help reduce the skin rash.
I lost way too much weight on this drug combination. It is painful to look back at the pictures sometimes because I was too skinny. I found it hard to eat and the result was weight loss. I tried a few things for this issue, but I found that once I had progression and switched treatments, I gained the eight back. I am not a healthy weight and eat fine.
While I was on this treatment, I developed some cloudiness in my lungs. It was quite possibly undiagnosed pneumonitis. I had an appointment with my radiation oncologist to see if it was due to radiation. However, we did not come to a conclusion on this.
Just as lung cancer is different for everyone so are our reactions to drugs. You may develop more or less of these side effects, but I pray that you have an easy time with Tagrisso. Many people are starting this drug and are curious to find out what to expect. Send me a direct message via the LungCancer.net platform if you have questions about my experience.
Beside manner matters! What has your experience been?